Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Kansas City, MO

May 9, 2021Carroll County, Lafayette County, Ray County, Missouri

NWS Kansas City, MO issued this special weather statement at May 9, 2021, 12:29 AM CDT for Carroll County, Lafayette County, Ray County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2021, 12:29 AM CDT (05:29 UTC)
Expired
May 9, 2021, 1:00 AM CDT
In force
31 min
Issued by
NWS Kansas City, MO

Counties Carroll County, MO, Lafayette County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 66 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WWUS83 KEAX 090529
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1229 AM CDT Sun May 9 2021
 
MOZ030-031-038-090600-
Ray MO-Carroll MO-Lafayette MO-
1229 AM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR RAY...WESTERN CARROLL AND CENTRAL
LAFAYETTE COUNTIES UNTIL 100 AM CDT...

At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm near
Richmond, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Richmond, Higginsville, Lexington, Carrollton, Waverly, Wellington,
Norborne, Hardin, Corder, Alma, Henrietta, Blackburn, Mayview,
Rayville, Napoleon, Camden, Bogard, Fleming, Dover and Knoxville.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central, north central and west central Missouri.

LAT...LON 3901 9349 3906 9411 3952 9405 3954 9348
TIME...MOT...LOC 0526Z 266DEG 45KT 3927 9404 

$$

Blair

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at May 8, 11:24 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 8, 11:24 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1124 PM CDT Sat May 8 2021

.Mesoscale Discussion...
Issued at 1122 PM CDT SAT MAY 8 2021

The line of storms is entering into the western side of the CWA.
The southern edge of this line has been tracking along the warm
front and CAPE boundary as the entire complex moves toward the
south and east. The complex is quickly organizing into a bow as
it approaches the KC metro. As the low level jet ramps up, storms
along the southern edge of the boundary (south of St Joe and
Chillicothe) are most likely to retain strong to severe
characteristics. Wind is still the primary hazard with reports of
70 MPH winds in some storms. High shear and helicity values ahead
of the line coupled with its fast motion still present the
possibility for spins ups along the leading edge of the bow.
Quarter sized hail and flash flooding of creeks, streams, and
impervious surfaces are possible as well.

&&

.Discussion...
Issued at 300 PM CDT SAT MAY 8 2021

Key Messages:

1) A severe MCS/squall line is expected to move out of northeast
Kansas late this evening and through the KC metro between roughly
11 PM tonight and 3 AM Sunday morning before weakening as it
continues toward central Missouri.

2) The primary hazard will be strong straight line wind gusts
along the leading edge of the squall line. Widespread gusts of 40 to
50 mph will be likely with a few gusts as high as 60 to perhaps
even 70 mph. Hail will likely range from pea size to quarter size.
A brief tornado or two also cannot be ruled out.

3) Rainfall totals will likely range from 1 to 1.5" leading to
some urban and small stream flooding concerns.

Discussion:

Water vapor imagery this afternoon shows ascent out ahead of the
approaching mid level shortwave trough across the South Central
Plains with the center of the surface low currently located over
northwest Kansas. A warm front extends eastward from this surface
low across northern Kansas and through Kansas City down toward the
Lake of the Ozarks. As such, the temperatures south of the warm
front are around 75 degrees with mostly clear skies while north of
the warm front is much cooler and socked in under a low to mid
level cloud deck. This warm front may draw a bit further north
through the day today before stalling out somewhere along a St.
Joseph to Boonville line.

Convective initiation is expected near the surface low across
north central Kansas this afternoon. Storms will move eastward
and grow upscale into a squall line/MCS by late evening as it
approaches our area. The low level jet will increase late tonight
as the squall line approaches, which should help keep the squall
line severe through the St. Joseph to KC metro with up to 1500 to
2000 J/kg of ML CAPE. Low level wind shear will also be quite
strong, with 0-1 km and 0-3 km bulk shear likely exceeding 40
knots. Severe straight line wind gusts will be the primary threat
as CAMs indicate that bowing segments will be probable. Also given
the very strong low level wind shear and the presence of an
east/west quasi stationary warm frontal boundary, a couple brief
tornadoes will be possible. While hail will not be the main
threat, pea size to perhaps even quarter size hail will be
possible. CAM guidance continues to suggest the severe MCS/squall
line entering the west/northwest side of the KC metro by around 11
PM to midnight tonight, moving through the metro by around 2 AM
Sunday morning before weakening as it travels toward the Ozarks
and central Missouri. Rainfall totals will likely range from 1 to
1.5", potentially leading to some urban and small stream flooding
issues.

All residual shower and thunderstorm activity should exit east of
the region by Sunday morning. Sunday afternoon will be chilly with
plenty of cold air advection and cloud cover behind the passing
trough, with temps in the low 50s. Cooler than normal temperatures
will persist into mid to lake week before finally getting back
into the 70s by the weekend. There will be a couple slight chances
for showers around mid week, but no significant rain is expected
through next work week.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 652 PM CDT SAT MAY 8 2021

VFR conditions are expected to remain at the terminals for the
next couple of hours. A squall line moves through the region
during the overnight hours. Isolated showers and thunderstorms,
some strong, are expected ahead of the squall; however the most
impactful storms are expected to move through STJ around 03Z- 05Z
with impacts at MCI/MKC/IXD around 04-07Z. Significant impacts to
CIGs and VIS are expected as well as very gusty winds approaching
35-45 kts within storms. Frequent lightning and around quarter
size hail are expected within the line. Rain lingers behind the
squall for few hours clearing before sunrise. Low clouds remain
over the region keeping CIGs under 2500ft for the remainder of the
period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Mesoscale...Pesel
Discussion...BMW
Aviation...Pesel
Hazardous weather outlook, May 8, 1:55 PM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
155 PM CDT Sat May 8 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
155 PM CDT Sat May 8 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

Storms are expected to affect the area tonight, mainly after 9 PM.
Some storms are expected to produce damaging winds up to 70 mph and
large hail up to the size of half dollars however an isolated
tornado cannot be ruled out. In addition to the severe weather, heavy
rainfall will be possible with these storms with 1 to locally 3
inches of rain. This may lead to localized flash flooding and minor
river flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Hazardous weather is not expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 9, 12:04 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1204 AM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     TSTM WND GST     2 SSW TRIMBLE           39.45N 94.57W
05/08/2021  E60 MPH          CLAY               MO   PUBLIC

            REPORTED NEAR THE INTERSECTION OF HIGHWAY
            169 AND STATE ROUTE W.

&&
Special weather statement, May 9, 12:29 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1229 AM CDT Sun May 9 2021

MOZ030-031-038-090600-
Ray MO-Carroll MO-Lafayette MO-
1229 AM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR RAY...WESTERN CARROLL AND CENTRAL
LAFAYETTE COUNTIES UNTIL 100 AM CDT...

At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm near
Richmond, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Richmond, Higginsville, Lexington, Carrollton, Waverly, Wellington,
Norborne, Hardin, Corder, Alma, Henrietta, Blackburn, Mayview,
Rayville, Napoleon, Camden, Bogard, Fleming, Dover and Knoxville.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central, north central and west central Missouri.

LAT...LON 3901 9349 3906 9411 3952 9405 3954 9348
TIME...MOT...LOC 0526Z 266DEG 45KT 3927 9404

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:19 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte41 min
May 8, 11:55 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Jackson, Ray35 min
May 9, 1:00 AM CDTSpecial Weather StatementEAXCass, Johnson45 min
May 9, 1:27 AM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson33 min
May 9, 1:37 AM CDTSpecial Weather StatementEAXJohnson, Pettis38 min
May 9, 1:43 AM CDTSpecial Weather StatementEAXCooper, Howard, Randolph, Saline47 min
May 9, 2:11 AM CDTSpecial Weather StatementEAXPettis34 min
May 9, 5:09 AM CDTSpecial Weather StatementEAXCass, Clay, Jackson, Johnson, Lafayette, Platte and 1 more51 min
May 9, 1:25 PM CDTRiver Flood WarningEAXJohnson, Pettis10 hr
May 9, 1:25 PM CDTRiver Flood WarningEAXCooper, Saline25 hr

Nearby

Special Weather Statements in Missouri, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.